Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 448, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 12:05 AM CDT for Aurora County, Brule County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2004, 12:05 AM CDT (05:05 UTC)
- Expired
- Aug 2, 2004, 1:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 177 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 12:45 AM CDT | HIGH SUST WINDS 65 | Stickney, SD | ESTIMATED 60-70 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3501 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 020505 SVRFSD SDC003-015-020600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 AM CDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 100 AM CDT * AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF KIMBALL TO 17 MILES NORTH OF PLANKINTON...OR FROM 7 MILES NORTHEAST OF CHAMBERLAIN TO 26 MILES NORTHWEST OF MITCHELL...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KIMBALL AROUND 1220 AM CDT WHITE LAKE AROUND 1225 AM CDT PLANKINTON AROUND 1230 AM CDT STICKNEY AROUND 1250 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4391 9932 4394 9835 4352 9835 4352 9926 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:20 AM CDT, 14 hours 45 minutes earlier.
Area forecast discussion, Aug 1, 9:20 AM CDT, 14 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 AM CDT SUN AUG 1 2004 .DISCUSSION... WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY. NOT TOO MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND ASSOCIATED FRONTAL BOUNDARIES. SURFACE WIND PATTERN PRETTY MESSED UP DUE TO EARLY MORNING CONVECTION. MOISTURE WILL BE INCREASING AT LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA. SO THERE WILL BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT. AMS WILL BE UNSTABLE ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA. HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY. UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. USING 12 DEGREE ISOTHERM AT 70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST CHANCES FOR CONVECTION. LARGE HAIL WOULD BE THE BIGGEST THREAT WITH STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH MATCHES UP WELL WITH SWODY1. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HEITKAMP
Hazardous weather outlook, Aug 1, 9:26 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 926 PM CDT SUN AUG 01 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 926 PM CDT SUN AUG 01 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE MODERATE RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED ACROSS THE ENTIRE AREA FOR THE OVERNIGHT HOURS. THUNDERSTORMS OVER NORTH CENTRAL SOUTH DAKOTA THIS EVENING... WILL MOVE INTO AREAS BETWEEN HURON AND CHAMBERLAIN AFTER 11 PM. HAIL TO GOLF BALL SIZE... AND DAMAGING WINDS IN EXCESS OF 70 MPH... ARE EXPECTED WITH THESE STORMS...ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE STORMS ARE THEN EXPECTED TO FORM INTO A LINE... WHICH WILL MOVE SOUTHEAST ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA... INTO PARTS OF SOUTHWEST MINNESOTA... NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING THE EARLY MORNING. AS THIS OCCURS... THE PRIMARY THREAT WILL TRANSITION TO DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
In the hours before
Special weather statement, Aug 1, 7:50 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 750 PM CDT SUN AUG 1 2004 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066- 067-020115- COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER- 750 PM CDT SUN AUG 1 2004 ...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED... THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA. SDZ039-040-020115- BROOKINGS-KINGSBURY- 750 PM CDT SUN AUG 1 2004 ...TORNADO WATCH NUMBER 678 TO BE REPLACED... THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN REPLACED. THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT. HACKER
Special weather statement, Aug 1, 7:50 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME IN UGC NATIONAL WEATHER SERVICE SIOUX FALLS SD 750 PM CDT SUN AUG 1 2004 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ054>056-061-062-066- 067-020300- COTTONWOOD MN-DICKINSON IA-JACKSON MN-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OSCEOLA IA-PIPESTONE MN-ROCK MN-TURNER- 750 PM CDT SUN AUG 1 2004 ...TORNADO WATCH NUMBER 678 HAS BEEN CANCELLED... THE MAIN THREAT OF SEVERE WEATHER DURING THE EVENING HAS SHIFTED NORTHWEST OF THE AREA. THEREFORE THE TORNADO WATCH...WHICH WAS IN EFFECT UNTIL 10 PM CDT...HAS BEEN CANCELLED FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA. SDZ039-040-020115- BROOKINGS-KINGSBURY- 750 PM CDT SUN AUG 1 2004 ...TORNADO WATCH NUMBER 678 TO BE REPLACED... THE MAIN THREAT OF SEVERE WEATHER FOR THIS EVENING HAS SHIFTED INTO NORTH CENTRAL SOUTH DAKOTA...NORTHWEST OF THE BROOKINGS AND DE SMET AREAS. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA UNTIL 10 PM CDT...HAS BEEN REPLACED. THE NEW TORNADO WATCH...NUMBER 682...WILL COVER PARTS OF CENTRAL...NORTHEAST AND EAST CENTRAL SOUTH DAKOTA UNTIL 2 AM CDT. HACKER
Local storm report, Aug 1, 8:56 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 NNW LISMORE 43.84N 96.00W
07/31/2004 0.88 INCH NOBLES MN PUBLIC
&&
DEMORINLocal storm report, Aug 1, 9:33 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 ESE EDGERTON 43.86N 96.09W
07/31/2004 0.75 INCH PIPESTONE MN TRAINED SPOTTER
ONE AND A HALF MILE SWATH OF DIME SIZE HAIL FELL FROM
JUST SOUTHEAST OF EDGERTON ACROSS MURRAY, PIPESTONE, ROCK
AND NOBLES COUNTY INTERSECTION AND ENDED NEAR LEOTA.
&&
JRMLocal storm report, Aug 1, 9:40 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 ESE EDGERTON 43.85N 96.06W
07/31/2004 0.75 INCH MURRAY MN TRAINED SPOTTER
SPOTTER REPORTED SWATH OF DIME SIZE HAIL FROM JUST
SOUTHEAST OF EDGERTON ACROSS THE
PIPESTONE...MURRAY...ROCK AND NOBLES COUNTY INTERSECTION.
ALSO HAD PUBLIC REPORTS OF CROP DAMAGE DUE TO HAIL ALONG
THE MURRAY AND NOBLES COUNTY LINE.
&&
JRMLocal storm report, Aug 2, 12:05 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST HURON 44.36N 98.22W
08/01/2004 90 MPH BEADLE SD OFFICIAL NWS OBS
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 41 min |
| Aug 1, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 40 min |
| Aug 1, 11:57 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 48 min |
| Aug 1, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Aug 2, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 49 min |
| Aug 2, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 29 min |
| Aug 2, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 37 min |
| Aug 2, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 36 min |
| Aug 2, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
| Aug 2, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas, Miner | 30 min |
| Aug 2, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 49 min |
| Aug 2, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 45 min |
| Aug 2, 1:30 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 30 min |
| Aug 2, 1:51 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 39 min |
| Aug 2, 1:57 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 33 min |
| Aug 2, 2:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Aug 2, 5:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 37 min |
| Aug 2, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 28 min |
| Aug 2, 7:40 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 35 min |
| Aug 2, 7:55 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 35 min |
| Aug 2, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 32 min |
| Aug 2, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 42 min |
| Aug 2, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.